Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 171, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 23, 2002, 6:19 PM CDT for Hutchinson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 23, 2002, 6:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 676 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
822 WUUS54 KAMA 232319 SVRAMA TXC233-232345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 618 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUTCHINSON COUNTY IN THE TEXAS PANHANDLE * UNTIL 645 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF STINNETT...OR ABOUT 12 MILES NORTH OF BORGER...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... STINNETT AND PRINGLE DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS LAT...LON 3580 10152 3565 10131 3605 10109 3605 10146
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:04 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 23, 2:04 PM CDT, 4 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 204 PM CDT FRI AUG 23 2002 ISOLATED TO SCATTERED TS WILL CONTINUE AGAIN THIS AFTERNOON AND TONIGHT. LOOKS LIKE BEST AREA FOR ORGANIZED STORMS WILL BE OVER THE NORTHERN AND ESPECIALLY NORTHEAST ZONES WHERE SURFACE WINDS HAVE BACKED. 80KT 25H JET EXTENDS FROM UTAH WESTWARD TO THE EASTERN PACIFIC PER LATEST RUC MODEL. 12Z ETA WAS PARTIALLY UNAVAILABLE THIS MORNING SO WILL RELY MORE ON THE AVN. STILL LOOKS LIKE WESTERN ZONES WILL TEMPORARILY DRY OUT SATURDAY AFTERNOON BEFORE NEXT COOL FRONT PUSHES THROUGH THE CENTRAL TEXAS PANHANDLE SATURDAY EVENING. THINKING AT THIS POINT IS THAT SATURDAY NIGHT HAS THE BEST POTENTIAL FOR ORGANIZED STORMS NEAR THE BOUNDARY AS THIS FEATURE PUSHES SOUTHWARD. LOOKS LIKE A DRYLINE AND NORTHWEST MID LEVEL FLOW DEVELOPING. WILL HOLD ON TO SLIGHT CHANCE POPS SUNDAY AND SUNDAY NIGHT WITH REMNANTS OF COOL FRONT OVER THE AREA. RIDGE OVER THE SOUTHERN ROCKIES EXPANDS LATE IN THE WEEKEND WITH NORTHWEST FLOW CONTINUING OVER THE PANHANDLES. ALSO SOME INDICATIONS THE NOCTURNAL LOW LEVEL JET WILL RETURN TO THE SOUTHERN HIGH PLAINS EARLY NEXT WEEK. MEDIUM RANGE MODELS SUGGEST ANOTHER COOL FRONT WEDNESDAY NIGHT. FCSTID = 13 AMARILLO 68 95 64 88 / 20 10 10 00 BEAVER 64 94 64 87 / 40 20 30 20 BOISE CITY 59 89 60 82 / 30 20 20 20 BORGER 68 95 65 89 / 30 10 20 00 BOYS RANCH 65 95 65 88 / 20 10 10 00 CANYON 68 95 64 88 / 20 10 10 00 CLARENDON 68 97 65 90 / 20 10 20 00 DALHART 62 92 61 85 / 20 10 10 00 GUYMON 66 93 65 86 / 40 20 30 20 HEREFORD 66 95 64 88 / 20 10 10 00 LIPSCOMB 65 95 64 88 / 40 20 30 20 PAMPA 66 95 64 88 / 30 10 20 00 SHAMROCK 68 97 65 90 / 30 10 30 00 WELLINGTON 69 98 66 91 / 30 10 20 00 .AMA... TX...NONE. OK...NONE. SLATTERY
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:23 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 52 min |
| Aug 23, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.